Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 255, NWS Nashville, TN

July 13, 2004Grundy County, Van Buren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 13, 2004, 9:55 PM CDT for Grundy County, Van Buren County, Tennessee. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 9:55 PM CDT (02:55 UTC)
Expired
Jul 13, 2004, 11:00 PM CDT
In force
65 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Grundy County, TN, Van Buren County, TN

The radar

The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 8:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2877 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 140255
SVRBNA
TNC061-175-140400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
953 PM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN TENNESSEE
  VAN BUREN COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SPENCER

* UNTIL 1100 PM CDT

* AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES EAST OF SPARTA TO 8 MILES NORTHEAST OF
  MCMINNVILLE...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPENCER BY 1010 PM CDT
  GRUETLI-LAAGER BY 1040 PM CDT

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THERE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE.

LAT...LON 3580 8528 3583 8544 3578 8560 3557 8558
      3552 8586 3522 8588 3537 8552 3555 8558
      3560 8539 3574 8527

$$
05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 8:24 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 13, 8:24 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
824 PM CDT TUE JUL 13 2004

.DISCUSSION...
SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY FOR MUCH OF MIDDLE
TN UNTIL 2 AM. WILL UPDATE FOR THIS AND ALSO RAISE POPS ACCORDINGLY.
OTHERWISE...INBOUND VELS ARE VERY IMPRESSIVE INTO FAR SOUTHERN KY
NOW.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

21
Hazardous weather outlook, Jul 13, 6:10 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
610 PM CDT TUE JUL 13 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-141000-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
610 PM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...
STRONG AND SEVERE THUNDERSTORMS ACROSS CENTRAL IL AND CENTRAL IN WILL
BE MOVING SOUTHWARD TONIGHT. THIS ACTIVITY IS IN ADVANCE OF A STRONG
COLD FRONT LOCATED ACROSS THE UPPER MID WEST. WITH A WARM AND
UNSTABLE AIRMASS IN PLACE...THERE IS A GOOD CHANCE THAT THIS ACTIVITY
WILL MAINTAIN ITS STRENGTH AS IT MOVES INTO MIDDLE TN LATER TONIGHT.

ISOLATED TORNADOES...WIND DAMAGE AND SOME LARGE HAIL WILL ALL BE
POSSIBLE ACROSS ALL OF MIDDLE TN WITH THESE STORMS. AT THIS TIME...IT
APPEARS THAT THE THUNDERSTORMS COULD REACH THE KY AND TN BORDER
AROUND 9 PM OR 10 PM WITH THE ACTIVITY THEN SPREADING SOUTHWARD
ACROSS THE AREA. THE THUNDERSTORMS SHOULD CLEAR THE SOUTHERN MOST
PORTIONS OF MIDDLE TN BY 4 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE HOT AND HUMID WEATHER WILL CONTINUE THROUGH WEDNESDAY BEFORE
COOLER AIR TRICKLES INTO THE MID STATE. THEREFORE, WEDNESDAY MAY
SEE MORE OF THE SAME WEATHER, WITH MIDDLE TENNESSEE ONCE AGAIN UNDER
A SLIGHT RISK FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
BOTH TONIGHT AND WEDNESDAY.

21

In the hours before

Local storm report, Jul 13, 9:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
949 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0934 PM     BLIZZARD         SMITHVILLE              35.96N 85.82W
07/13/2004                   DE KALB            TN   AMATEUR RADIO

            NUMEROUS TREES DOWN IN THE CITY OF SMITHVILLE TN

&&

WEK
Local storm report, Jul 13, 9:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
949 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     SMITHVILLE              35.96N 85.82W
07/13/2004                   DE KALB            TN   AMATEUR RADIO

            NUMEROUS TREES DOWN IN THE CITY OF SMITHVILLE TN

&&

WEK
Special weather statement, Jul 13, 9:51 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
951 PM CDT TUE JUL 13 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-140315-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
951 PM CDT TUE JUL 13 2004

A POWERFUL THUNDERSTORM COMPLEX WILL CONTINUE TO ADVANCE SOUTHWARD
AT 40 MPH THROUGH MIDDLE TENNESSEE THIS EVENING. AT 950 PM CDT...
THE LEADING EDGE OF THE STRONG GUST FRONT EXTENDED FROM
TENNESSEE RIDGE TO 10 MILES SOUTHWEST OF DICKSON TO SPRING
HILL...EAGLEVILLE...BEECH GROVE...10 MILES NORTH OF
MCMINNVILLE...ROCK ISLAND STATE PARK TO NEAR CROSSVILLE.
OUTFLOW WINDS FROM THE SEVERE THUNDERSTORM COMPLEX IN EXCESS OF 60
MPH HAVE BEEN OBSERVED AT SEVERAL LOCATIONS ACROSS MIDDLE
TENNESSEE WITH NUMEROUS TREES AND POWER LINES DOWN. WINDS IN
EXCESS OF 80 MPH WERE OBSERVED AT COOKEVILLE. SEEK SHELTER INDOORS
ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

BOYD
01
Local storm report, Jul 13, 9:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
953 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     2 S OLD HICKORY         36.23N 86.65W
07/13/2004                   DAVIDSON           TN   AMATEUR RADIO

            NUMEROUS TREES DOWN ALONG OLD LEBANON DIRT ROAD. ROADWAY
            BLOCKED.

&&

WEK
Local storm report, Jul 13, 9:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
954 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     LEBANON                 36.21N 86.32W
07/13/2004                   WILSON             TN   TRAINED SPOTTER

            TELEPHONE POLES AND TREES SNAPPED. TREE FELL ON HOUSE.

0915 PM     TSTM WND DMG     MOUNT JULIET            36.21N 86.52W
07/13/2004                   WILSON             TN   NWS EMPLOYEE

            NUMEROUS TREES DOWN. EST 65 TO 70 MPH WINDS NEAR WEST
            ELEMENTARY AND HWY 109.

0919 PM     TSTM WND DMG     NASHVILLE               36.17N 86.78W
07/13/2004                   DAVIDSON           TN   AMATEUR RADIO

            EST 60 TO 70 MPH WINDS IN THE GREEN HILLS AREA.

&&

21
Local storm report, Jul 13, 9:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
955 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     1 N MURFREESBORO        35.87N 86.39W
07/13/2004  60 MPH           RUTHERFORD         TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS ESTIMATED 60 MPH GUST ON MIDDLE
            TENNESSEE STATE UNIVERSITY CAMPUS AT 935 PM.

&&

WEK

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:10 PM CDTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner, Trousdale65 min
Jul 13, 8:31 PM CDTTornado WarningOHXSumner59 min
Jul 13, 8:47 PM CDTSevere Thunderstorm WarningOHXWilson58 min
Jul 13, 8:51 PM CDTSevere Thunderstorm WarningOHXDavidson49 min
Jul 13, 8:53 PM CDTSevere Thunderstorm WarningOHXMontgomery52 min
Jul 13, 8:55 PM CDTSevere Thunderstorm WarningOHXSmith65 min
Jul 13, 8:55 PM CDTTornado WarningOHXWilson50 min
Jul 13, 9:01 PM CDTSevere Thunderstorm WarningOHXClay, Jackson59 min
Jul 13, 9:10 PM CDTSevere Thunderstorm WarningOHXCheatham50 min
Jul 13, 9:11 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford79 min
Jul 13, 9:16 PM CDTSevere Thunderstorm WarningOHXPutnam59 min
Jul 13, 9:20 PM CDTSevere Thunderstorm WarningOHXWilliamson45 min
Jul 13, 9:23 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett67 min
Jul 13, 9:25 PM CDTSevere Thunderstorm WarningOHXDickson50 min
Jul 13, 9:31 PM CDTSevere Thunderstorm WarningOHXFentress59 min
Jul 13, 9:31 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee74 min
Jul 13, 9:32 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee73 min
Jul 13, 9:36 PM CDTSevere Thunderstorm WarningOHXCumberland, White69 min
Jul 13, 9:38 PM CDTSevere Thunderstorm WarningOHXMontgomery42 min
Jul 13, 9:40 PM CDTSevere Thunderstorm WarningOHXWarren80 min
Jul 13, 9:46 PM CDTSevere Thunderstorm WarningOHXMarshall59 min
Jul 13, 9:47 PM CDTSevere Thunderstorm WarningOHXMaury53 min
Jul 13, 10:04 PM CDTSevere Thunderstorm WarningOHXWilliamson31 min
Jul 13, 10:08 PM CDTSevere Thunderstorm WarningOHXHickman52 min
Jul 13, 10:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury58 min
Jul 13, 10:53 PM CDTSevere Thunderstorm WarningOHXPerry42 min
Jul 13, 10:57 PM CDTSevere Thunderstorm WarningOHXWayne48 min
Jul 14, 1:06 AM CDTSevere Thunderstorm WarningOHXClay, Macon24 min
Jul 14, 1:21 AM CDTSevere Thunderstorm WarningOHXSumner24 min
Jul 14, 1:24 AM CDTSevere Thunderstorm WarningOHXRutherford36 min
Jul 14, 1:36 AM CDTSevere Thunderstorm WarningOHXSumner, Trousdale24 min
Jul 14, 1:56 AM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson34 min
Jul 14, 4:28 AM CDTSevere Thunderstorm WarningOHXPutnam32 min
Jul 14, 6:25 AM CDTSevere Thunderstorm WarningOHXClay, Macon35 min
Jul 14, 6:41 AM CDTSevere Thunderstorm WarningOHXJackson, Overton34 min
Jul 14, 7:00 AM CDTSevere Thunderstorm WarningOHXFentress, Pickett15 min
Jul 14, 7:15 AM CDTSevere Thunderstorm WarningOHXFentress, Pickett15 min
Jul 14, 1:30 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee45 min
Jul 14, 1:47 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson28 min
Jul 14, 2:11 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury64 min
Jul 14, 2:16 PM CDTSevere Thunderstorm WarningOHXGrundy44 min
Jul 14, 2:30 PM CDTSevere Thunderstorm WarningOHXLawrence55 min
Jul 14, 2:39 PM CDTSevere Thunderstorm WarningOHXWayne66 min
Jul 14, 3:07 PM CDTSevere Thunderstorm WarningOHXGiles53 min
Jul 14, 3:27 PM CDTSevere Thunderstorm WarningOHXLawrence48 min
Jul 14, 3:40 PM CDTFlash Flood WarningOHXLawrence2 hr
Jul 14, 3:41 PM CDTSevere Thunderstorm WarningOHXWayne49 min
Jul 14, 4:46 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.